My 78-year-old father underwent radiotherapy for cancer of the vocal cords, which he finished two and a half weeks ago. Since then he has suffered from confusion and incontinence. He has been readmitted to hospital. Is the confusion and lack of bladder control a symptom of old age being exacerbated by his treatment? Or could there be another reason for these symptoms occurring?
It can be quite a puzzle to figure out the cause of confusion in an elderly person. Sometimes hospitalisation can itself trigger an acute confusional state. Some elderly people can become very confused in unfamiliar surroundings especially if they are undergoing difficult investigations or treatment. Constipation and urinary retention can also trigger confusion. Sometimes medication can be at fault. Very often elderly people become confused from minor infection such as a respiratory or urinary infection. The advice of a geriatrician is often sought in situations such as you describe.